Alert archive / Missouri / Heat Advisories in 2017

Heat Advisory 2, NWS Kansas City, MO

June 17, 20175 counties in Kansas; 6 counties in Missouri

NWS Kansas City, MO issued this heat advisory at Jun 17, 2017, 3:55 PM CDT for 5 counties in Kansas; 6 counties in Missouri. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jun 17, 2017, 3:55 PM CDT (20:55 UTC)
Expired
Jun 17, 2017, 6:57 PM CDT
In force
3 hr
Issued by
NWS Kansas City, MO

Counties Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Bates County, MO, Cass County, MO, Clay County, MO, Henry County, MO, Jackson County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 27 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 828 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 388 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
828 J/kg
Mixed-layer CIN
-321 J/kg
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
388 m²/s²
0-3 km storm-relative helicity
536 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted.

142 
WWUS73 KEAX 172055
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
355 PM CDT Sat Jun 17 2017


KSZ057-060-103>105-MOZ028-029-037-043-053-054-180000-
/O.CAN.KEAX.EH.W.0001.000000T0000Z-170618T0000Z/
/O.NEW.KEAX.HT.Y.0002.170617T2055Z-170618T0000Z/
Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-Platte-Clay-
Jackson-Cass-Bates-Henry-
Including the cities of Paola, Osawatomie, Louisburg, Pleasanton,
La Cygne, Mound City, Fort Leavenworth, Leavenworth, Lansing, 
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, 
Lenexa, Parkville, Platte City, Riverside, Weatherby Lake, 
Weston, Gladstone, Liberty, Excelsior Springs, Kansas City, 
Independence, Belton, Raymore, Harrisonville, Pleasant Hill, 
Butler, Adrian, Rich Hill, Clinton, and Windsor
355 PM CDT Sat Jun 17 2017

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...EXCESSIVE HEAT WARNING IS CANCELLED...

The National Weather Service in Kansas City/Pleasant Hill has
issued a Heat Advisory, which is in effect until 7 PM CDT this
evening. The Excessive Heat Warning has been cancelled. 

* TEMPERATURE...Highs in the mid to upper 90s

* HEAT INDICES...100 to 105

* IMPACTS...Prolonged exposure to the heat and humidity may lead 
  to heat-related illness if precautions are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory means that a period of hot temperatures is
expected. The combination of hot temperatures and high humidity
will combine to create a situation in which heat illnesses are
possible. Drink plenty of fluids, stay in an air-conditioned
room, stay out of the sun, and check up on relatives and
neighbors.

   Take extra precautions, if you work or spend time outside.
When possible, reschedule strenuous activities to early morning
or evening. Know the signs and symptoms of heat exhaustion and
heat stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water.

   To reduce risk during outdoor work, the occupational safety
and health administration recommends scheduling frequent rest
breaks in shaded or air conditioned environments. Anyone overcome
by heat should be moved to a cool and shaded location.   Heat
stroke is an emergency, call 9 1 1.

&&

$$

KSZ025-MOZ020>023-030>032-038>040-044>046-172200-
/O.CAN.KEAX.HT.Y.0001.000000T0000Z-170618T0000Z/
Atchison KS-Buchanan-Clinton-Caldwell-Livingston-Ray-Carroll-
Chariton-Lafayette-Saline-Howard-Johnson MO-Pettis-Cooper-
Including the cities of Atchison, St. Joseph Airport, St. Joseph,
Cameron, Plattsburg, Lathrop, Hamilton, Braymer, Polo, 
Breckenridge, Chillicothe, Richmond, Lawson, Carrollton, 
Salisbury, Brunswick, Keytesville, Odessa, Higginsville, 
Lexington, Concordia, Marshall, Fayette, Glasgow, New Franklin, 
Warrensburg, Sedalia, and Boonville
355 PM CDT Sat Jun 17 2017

...HEAT ADVISORY IS CANCELLED...

The National Weather Service in Kansas City/Pleasant Hill has
cancelled the Heat Advisory. 

An overhead cirrus canopy limited rising temperatures through the
morning and afternoon hours, thus restricting temperatures from
reaching advisory criteria.

$$
1 follow-up statement
723 
WWUS73 KEAX 172357
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
657 PM CDT Sat Jun 17 2017


KSZ057-060-103>105-MOZ028-029-037-043-053-054-180100-
/O.CAN.KEAX.HT.Y.0002.000000T0000Z-170618T0000Z/
Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-Platte-Clay-
Jackson-Cass-Bates-Henry-
Including the cities of Paola, Osawatomie, Louisburg, Pleasanton,
La Cygne, Mound City, Fort Leavenworth, Leavenworth, Lansing, 
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, 
Lenexa, Parkville, Platte City, Riverside, Weatherby Lake, 
Weston, Gladstone, Liberty, Excelsior Springs, Kansas City, 
Independence, Belton, Raymore, Harrisonville, Pleasant Hill, 
Butler, Adrian, Rich Hill, Clinton, and Windsor
657 PM CDT Sat Jun 17 2017

...HEAT ADVISORY IS CANCELLED...

The National Weather Service in Kansas City/Pleasant Hill has
cancelled the Heat Advisory. 


$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this heat advisory went out at Jun 17, 1:26 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 17, 1:26 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
126 PM CDT Sat Jun 17 2017

.Discussion...
Issued at 115 PM CDT SAT JUN 17 2017

Widespread severe weather is still on track today along a strong
cold front expected to push through the CWA this afternoon and well
into the evening hours. Also, expecting to see dangerous heat levels
across eastern Kansas and western Missouri today with continued
increasing dew point values, combined with air temperatures rising
into the low to perhaps mid 90s. Lingering storms this morning
have produced a thinning cirrus canopy over the area, which has
kept temperatures in check slightly, though dangerous heat remains
likely this afternoon. An Excessive Heat Warning remains in
effect until 7 PM as heat indices will approach 105 to 109 degrees
across eastern Kansas and western Missouri. Caution should be
exercised during afternoon and evening outdoor activities in light
of these conditions. The next hazardous weather feature to
monitor is with the likelihood for damaging winds and large hail,
with a possible isolated tornado risk beginning by the late
afternoon into the late evening hours. In the wake of Friday night
convection across much of the area, the northwest to
southeastward oriented cold pool generated from this activity has
left behind a stagnant boundary across northeastern Kansas into
northwestern Missouri. Strong warm moist advection from the Gulf
of Mexico continues to feed into eastern Kansas and is pooling
moisture over northeastern Kansas as a result. A westward to
eastward stratocumulus layer depicted on visible satellite imagery
also gives evidence to this, and this boundary may add to the
complex scenario presented for afternoon convection as the
synoptic front pushes through the area.

The cold front is currently situated across southeastern Nebraska
and will be pushed to the southeast ahead of a deepening upper-level
trough now approaching the Central Plains. Convection is expected to
fire along the front as it advances southeastward, though where
exactly this will occur remains uncertain. The aforementioned
building cloud layer across northeastern Kansas and northern
Missouri may inhibit convection from firing along the front early
on. Also is the consideration that the previously mentioned thermal
boundary south of this cloud layer may provide enhanced convergence
along the synoptic front as it pushes through later this afternoon.
For now, generally thinking that ascent will be limited along the
front until reaching areas south of Highway 36. The front looks to
advance through this area in the 4 PM to 6 PM time frame, eventually
reaching the Kansas City Metro by 6 PM to 8 PM. Storms will then
reach peak intensity along and south of the I-70 corridor, though
the severe threat will commence from the onset of convection, given
the potent environment with the lingering highly unstable airmass
and ample bulk shear values near 40 to 50 kts where convection will
form. Large hail and damaging winds will remain the primary threat
during the duration of the frontal passage and subsequent
thunderstorm activity. The tornadic potential will be limited by
low-level flow parallel to the frontal boundary, though areas
south of Highway 36 and north of I-70 may see an isolated tornado
risk considering the backed surface flow orientation ahead of the
frontal boundary.

Thunderstorms should exit the CWA by early Sunday morning, with much
more pleasant conditions expected to form in the wake of the cold
front. Cooler temperatures will settle across the area both Sunday
and Monday, in addition to dry conditions persisting into the mid-
week. By that time, embedded disturbances within northwest flow atop
a returning warm sector will present the next chance of thunderstorm
development, along with steadily increasing temperatures.

&&

.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1227 PM CDT SAT JUN 17 2017

The main impact with this forecast period will be with the
continued likelihood of afternoon and evening thunderstorm
potential. Storms should fire along a southeastward progressing
cold front just north of Kansas City and present a three to four
hour window of strong storms, with periodic reductions to
visibility and ceilings possible, in addition to gusty winds.
Lingering storms and showers may continue into the early
overnight, though conditions will quickly improve heading into
Sunday morning, with dry conditions expected beyond.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Excessive Heat Warning until 7 PM CDT this evening for KSZ057-
     060-103>105.

     Heat Advisory until 7 PM CDT this evening for KSZ025.

MO...Excessive Heat Warning until 7 PM CDT this evening for MOZ028-
     029-037-043-053-054.

     Heat Advisory until 7 PM CDT this evening for MOZ020>023-030>032-
     038>040-044>046.

&&

Discussion...Welsh
Aviation...Welsh
Hazardous weather outlook, Jun 17, 4:53 AM CDT, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
453 AM CDT Sat Jun 17 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
453 AM CDT Sat Jun 17 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to severe storms are expected to develop this afternoon and
 will increase in coverage and intensity as they move southward this
 evening. Strong straight line winds and hail are the main threats,
 but an isolated tornado cannot be ruled out.

 Very hot and humid conditions will result in dangerous heat indices
 in the 100-110 degree range this afternoon.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Storm chances and heat return Tuesday and linger through the rest
 of the week.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jun 17, 11:51 AM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1151 AM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 AM     TSTM WND DMG     ALMA                    39.10N 93.55W
06/17/2017                   LAFAYETTE          MO   PUBLIC

            1.5 FT DIAMETER HOLLOWED TREE SNAPPED,
            NUMEROUS OTHER SMALLER BRANCHES DOWNED.

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 10:14 PM CDTSevere Thunderstorm WarningEAXDoniphan46 min
Jun 16, 10:56 PM CDTSevere Thunderstorm WarningEAXAtchison, Doniphan, Wyandotte49 min
Jun 16, 11:04 PM CDTSevere Thunderstorm WarningEAXAtchison, Doniphan, Leavenworth, Wyandotte41 min
Jun 16, 11:05 PM CDTTornado WarningEAXAtchison, Doniphan25 min
Jun 16, 11:45 PM CDTSevere Thunderstorm WarningEAXAtchison, Johnson, Leavenworth, Wyandotte60 min
Jun 17, 12:28 AM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Miami, Wyandotte47 min
Jun 17, 1:10 AM CDTSevere Thunderstorm WarningEAXJohnson, Linn, Miami50 min
Jun 17, 2:27 AM CDTSpecial Weather StatementEAXLinn33 min
Jun 17, 2:47 AM CDTSevere Thunderstorm WarningEAXLinn28 min
Jun 17, 2:49 AM CDTExcessive Heat WarningEAXJohnson, Leavenworth, Linn, Miami, Wyandotte13 hr
Jun 17, 5:35 AM CDTSevere Thunderstorm WarningEAXJohnson, Miami40 min
Jun 17, 6:10 AM CDTSpecial Weather StatementEAXJohnson35 min
Jun 17, 6:25 AM CDTSevere Thunderstorm WarningEAXLinn, Miami35 min
Jun 17, 6:41 AM CDTSpecial Weather StatementEAXJohnson34 min
Jun 17, 6:56 AM CDTSevere Thunderstorm WarningEAXJohnson, Miami34 min
Jun 17, 7:07 AM CDTSpecial Weather StatementEAXLinn23 min
Jun 17, 7:25 AM CDTSevere Thunderstorm WarningEAXMiami26 min
Jun 16, 8:36 PM CDTSevere Thunderstorm WarningEAXAtchison, Nodaway39 min
Jun 16, 9:12 PM CDTSevere Thunderstorm WarningEAXAtchison, Nodaway48 min
Jun 16, 9:35 PM CDTTornado WarningEAXAtchison, Nodaway11 min
Jun 16, 9:41 PM CDTSevere Thunderstorm WarningEAXAndrew, Gentry, Harrison, Nodaway, Worth49 min
Jun 16, 9:44 PM CDTSevere Thunderstorm WarningEAXAndrew, Atchison, Holt, Nodaway46 min
Jun 16, 10:07 PM CDTSevere Thunderstorm WarningEAXDaviess, DeKalb, Gentry, Grundy, Harrison, Mercer and 1 more38 min
Jun 16, 10:44 PM CDTSevere Thunderstorm WarningEAXDaviess, DeKalb, Gentry, Grundy, Harrison, Linn and 4 more61 min
Jun 16, 11:18 PM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Chariton, Linn, Livingston, Macon42 min
Jun 16, 11:38 PM CDTSevere Thunderstorm WarningEAXCarroll, Clay, Jackson, Lafayette, Ray, Saline33 min
Jun 17, 1:54 AM CDTSpecial Weather StatementEAXBates, Henry, Pettis51 min
Jun 17, 2:00 AM CDTSevere Thunderstorm WarningEAXBates, Henry, Johnson, Pettis32 min
Jun 17, 5:01 AM CDTRiver Flood WarningEAXAtchison, Holt29 hr
Jun 17, 6:15 PM CDTSevere Thunderstorm WarningEAXPutnam, Schuyler45 min
Jun 17, 6:42 PM CDTTornado WarningEAXSchuyler22 min

Nearby

Heat Advisories in Missouri, 2017Heat Advisories in Kansas, 2017Every heat advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.